Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 40, NWS Kansas City, MO

March 23, 2020Johnson County, Pettis County, Missouri

NWS Kansas City, MO issued this river flood warning at Mar 23, 2020, 10:39 AM CDT for Johnson County, Pettis County, Missouri. It took effect at Mar 24, 2020, 8:54 PM CDT. It was in force for 36 hr.

The area

The outline as issued.

The facts

Issued
Mar 23, 2020, 10:39 AM CDT (15:39 UTC)
In effect from
Mar 24, 2020, 8:54 PM CDT
Expired
Mar 26, 2020, 9:07 AM CDT
In force
36 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Johnson County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 64 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Blackwater River near Valley City (VLYM7).

Action stage
17 ft
Minor stage
22 ft
Moderate stage
25 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06907700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

467 
WGUS43 KEAX 231539
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1039 AM CDT Mon Mar 23 2020



...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Missouri...

  Blackwater River at Valley City affecting Johnson and Pettis 
  Counties.
  Petite Saline Creek near Boonville affecting Cooper County.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC101-159-241539-
/O.NEW.KEAX.FL.W.0040.200325T0154Z-200326T1407Z/
/VLYM7.1.ER.200325T0154Z.200325T0600Z.200325T1407Z.NO/
1039 AM CDT Mon Mar 23 2020

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Blackwater River at Valley City.
* from Tuesday evening to Thursday morning.
* At 10:00 AM Monday the stage was 15.1 feet.
* Flood stage is 22.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Tuesday evening and continue 
  to rise to near 23.5 feet by early Wednesday morning. The river 
  will fall below flood stage by late Wednesday morning.
* At 22.0 feet...Woodlands and farm fields along the river begin to 
  flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Valley City     22   15.1   Mon 10 AM   23.5 early Wednesday 
morning
     
&&
  
LAT...LON 3894 9342 3882 9361 3882 9368 3891 9361 3899 9348

  

$$

MOC053-241539-
/O.NEW.KEAX.FL.W.0041.200325T0248Z-200326T1430Z/
/BONM7.1.ER.200325T0248Z.200325T1200Z.200325T1430Z.UU/
1039 AM CDT Mon Mar 23 2020

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Petite Saline Creek near Boonville.
* from Tuesday evening to Thursday morning.
* At  9:30 AM Monday the stage was 14.1 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Tuesday before midnight and 
  continue to rise to near 17.0 feet by Wednesday morning. The river 
  will fall below flood stage by late Wednesday morning.
* At 16.0 feet...Low lying woodlands and fields near the creek flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Petite Saline Creek
  Boonville       16   14.1   Mon 09 AM   17.0 Wednesday morning
     
&&
  
LAT...LON 3892 9280 3894 9264 3892 9250 3888 9252 3887 9279

  

$$
1 follow-up statement
985 
WGUS83 KEAX 241343
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
843 AM CDT Tue Mar 24 2020

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Big Creek at Blairstown affecting Cass...Henry and Johnson 
  Counties.

  Blackwater River at Valley City affecting Johnson and Pettis 
  Counties.

  Blackwater River near Blue Lick affecting Cooper and Saline 
  Counties.

  Petite Saline Creek near Boonville affecting Cooper County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC037-083-101-241413-
/O.CAN.KEAX.FL.W.0038.000000T0000Z-200327T1500Z/
/BLRM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
843 AM CDT Tue Mar 24 2020

The Flood Warning is cancelled for
  The Big Creek at Blairstown.
* At  8:00 AM Tuesday the stage was 18.3 feet.
* Flood stage is 20.0 feet.
* Forecast...The river will crest below flood stage with a value of 
  18.6 feet Wednesday morning.
* At 20.0 feet...The west bank of the creek begins to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Big Creek
  Blairstown      20   18.3   Tue 08 AM   18.6 Wednesday morning
     
&&
  
LAT...LON 3873 9422 3875 9416 3857 9394 3840 9384 3840 9391

  

$$

MOC101-159-241413-
/O.CAN.KEAX.FL.W.0040.000000T0000Z-200326T1407Z/
/VLYM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
843 AM CDT Tue Mar 24 2020

The Flood Warning is cancelled for
  The Blackwater River at Valley City.
* At  8:00 AM Tuesday the stage was 10.4 feet.
* Flood stage is 22.0 feet.
* Forecast...The river crested below flood stage at 12.3 feet. The 
  river will continue to fall to 9.1 feet by Wednesday morning.
* At 22.0 feet...Woodlands and farm fields along the river begin to 
  flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Valley City     22   10.4   Tue 08 AM    9.9 this afternoon
     
&&
  
LAT...LON 3894 9342 3882 9361 3882 9368 3891 9361 3899 9348

  

$$

MOC053-195-241413-
/O.CAN.KEAX.FL.W.0026.000000T0000Z-200324T1343Z/
/BLVM7.N.ER.200318T2133Z.000000T0000Z.000000T0000Z.NO/
843 AM CDT Tue Mar 24 2020

The Flood Warning is cancelled for
  The Blackwater River near Blue Lick.
* At  7:45 AM Tuesday the stage was 20.4 feet.
* Flood stage is 24.0 feet.
* Forecast...The river crested below flood stage at 22.5 feet. The 
  river will continue to fall to 17.0 feet by Wednesday morning.
* At 24.0 feet...Cropland and pastures along the river flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Blue Lick       24   20.4   Tue 08 AM   19.5 this afternoon
     
&&
  
LAT...LON 3894 9342 3899 9348 3903 9297 3894 9295 3893 9323

  

$$

MOC053-241413-
/O.CAN.KEAX.FL.W.0041.000000T0000Z-200326T1430Z/
/BONM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
843 AM CDT Tue Mar 24 2020

The Flood Warning is cancelled for
  The Petite Saline Creek near Boonville.
* At  7:30 AM Tuesday the stage was 8.4 feet.
* Flood stage is 16.0 feet.
* Forecast...The river crested below flood stage at 9.8 feet. The 
  river will continue to fall to 9.1 feet by Wednesday morning.
* At 16.0 feet...Low lying woodlands and fields near the creek flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Petite Saline Creek
  Boonville       16    8.4   Tue 07 AM    9.1 Wednesday morning
     
&&
  
LAT...LON 3892 9280 3894 9264 3892 9250 3888 9252 3887 9279

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Mar 23, 6:20 AM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Mar 23, 6:20 AM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
620 AM CDT Mon Mar 23 2020

.Update...
Issued at 620 AM CDT MON MAR 23 2020

Have gone ahead and expanded the dense fog advisory to most of the
forecast area. While the dense fog seems to be patchy in nature,
some area web cams show low visibilities and models suggest much
of northern MO, where there are no observation or web cams, has
the best chance of seeing dense fog.

&&

.Discussion...
Issued at 342 AM CDT MON MAR 23 2020

Key Messages:

1. Areas of dense fog this morning, mainly in central to
northeastern Missouri.

2. Widespread rain with embedded thunderstorms will move into the
area late tonight through the day Tuesday. While a few strong storms
are possible in southern zones, severe weather is not expected.
However, additional rainfall may lead to new or increased rived
flooding as the ground remains saturated.

Areas of dense fog have developed early this morning as the stratus
has built down to the surface. Have issued a dense fog advisory
initially for parts of central to northeastern Missouri. This could
be expanded depending on how fog spreads. The most likely area may
be northwestern Missouri and northeastern KS where cloud bases are
down to around 200 feet.

We won't get much of a break from the departure of low clouds, fog,
drizzle and light rain before the next round of heavier rain and
thunderstorms moves into the area. For today, the low clouds will
be slow to depart and even when they do begin to break up,
soundings show clouds quickly redevelop due to low CCLs. Given
this, we should lose the low stratus, may see some blue skies late
this morning or early this afternoon and then cloud back up mid
afternoon. That cloud layer will thicken as the next storm system
approaches the area from the west. Water vapor imagery shows this
system moving onshore over southern California currently. This
wave will quickly track across the Southwest and move into the
Plains late this evening. A surface low will quickly develop over
the southern High Plains and track east across northern Oklahoma/
southern Kansas and through the middle of Missouri. With the track
of the surface low looking to be south of the forecast area and
the cloud cover lingering longer into the day, it doesn't look
like we'll be able to build much instability into the area.
Forecast soundings suggest only a couple hundred J/kg of elevated
CAPE. The NAM is again higher with the instability as it has
steeper lapse rates aloft, above the above the inversion at around
5000 feet. But it has even backed off quite a bit from
yesterday's model run. Despite the week instability, this is a
fairly dynamic little shortwave with strong wind fields. So can't
rule out some strong storms over the southern third of the
forecast early Tuesday morning.

Wednesday continues to look like the best day of the forecast. Low-
level winds will become southerly and increase while in the upper
levels and broad upper ridge will build across the middle of the
country. This should allow temperatures to climb into the lower 70s
across the southwestern quarter of the forecast area with 60s
elsewhere. A cold front still looks to move into the area Wednesday
night and Thursday. But models continue to vary on where that front
may settle by the afternoon hours. So there could be a large
difference in temperatures from north to south with northern
Missouri potentially in the mid to upper 40s and the southern
zones climbing to the upper 60s to lower 70s. There's just too
much variability still to have much confidence. That variability
extends into the weekend and becomes worse as models start to get
out of phase. The GFS shows a strong storm system moving through
Sunday while the ECMWF and the Canadian have high pressure
prevailing over the middle of the country.

&&

.Aviation...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 601 AM CDT MON MAR 23 2020

IFR conditions with ceilings of 200 to 300 feet and visibility as
low as a 1/2 mile will persist this morning. Conditions should
improve through the morning and afternoon but even as ceilings
lift and possibly scatter out this afternoon, they should quickly
fill back in as low-level moisture remains. Ceilings will once
again become IFR overnight as another batch of rain with some
thunderstorms push into the area.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Dense Fog Advisory until 10 AM CDT this morning for KSZ025-057-
     102>105.

MO...Dense Fog Advisory until 10 AM CDT this morning for MOZ001>008-
     011>017-020>025-028>033-037>040-043>046.

&&

Update...CDB
Discussion...CDB
Aviation...CDB
Hazardous weather outlook, Mar 23, 4:53 AM CDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
453 AM CDT Mon Mar 23 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
453 AM CDT Mon Mar 23 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Dense fog reducing visibility to a quarter mile or less will affect
 portions of central Missouri through late morning.

 A few strong thunderstorms will be possible well after midnight
 tonight across east central Kansas and west central Missouri. These
 storms will be capable of small hail and gusty winds.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Storms Monday night into Tuesday will produce half an inch to an
 inch of rain for most locations which may lead to minor flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 9:17 PM CDTRiver Flood WarningEAXCooper36 hr
Mar 23, 3:10 AM CDTDense Fog AdvisoryEAXAdair, Andrew, Atchison, Buchanan, Caldwell, Carroll and 29 more7 hr
Mar 23, 8:08 AM CDTRiver Flood WarningEAXCass, Henry, Johnson4 days
Mar 23, 8:47 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston12 hr
Mar 23, 10:39 AM CDTRiver Flood WarningEAXCooper71 hr

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.